Tornadoes · United States · Missouri · 2008
EF0 tornado, Pulaskifield, Missouri, December 27, 2008
This EF0 tornado ran 0.3 miles across Barry County on December 27, 2008, touching down at 9:26 AM CST and reaching 25 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 27, 2008
- Touchdown
- 9:26 AM CST (15:26 UTC)
- Lifted
- 9:27 AM CST (15:27 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Barry County
- Touchdown point
- 36.881, -94.016
- Lift-off point
- 36.882, -94.012
- Record number
- 0812270926-01
What the Weather Service recorded
A large squall line of thunderstorms impacted all locations of extreme southeast Kansas and the Missouri Ozarks. Several locations experienced severe weather, mainly in the form of damaging straight line winds. However, two brief tornadoes occurred in McDonald and Barry counties. Meanwhile, there were a few observations of large hail and flash flooding.
A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down along Highway 97 north of Pulaskifield. A roof of a barn was destroyed while tree damage also occurred. Wind speeds were estimated at 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Dec 27, 7:36 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 27, 7:36 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 AM CST SAT DEC 27 2008
...MESOSCALE CONVECTIVE DISCUSSION...
CONDITIONS ARE BECOMING FAVORABLE FOR AN ENHANCED RISK FOR SUPERCELLS
AND TORNADOES ACROSS SOUTHWEST MISSOURI. THE COMBINATION OF LOW LCL
HEIGHTS...STRONG WIND SHEAR...AND SUFFICIENT LOW LEVEL INSTABILITY
WILL PROVIDE A PRIME ENVIRONMENT FOR LARGE HAIL...DAMAGING
WINDS...AND TORNADOES OVER THE NEXT FEW HOURS.
SATELLITE ALSO SHOWS AN AREA OF CLEARING AHEAD OF THE COLD FRONT.
TEMPERATURES COULD BE DIURNALLY IMPACTED BY THIS CLEARING...ONLY TO
INCREASE INSTABILITY EVEN FURTHER. 12Z RAOB MEASURED 773J/KG OF ML
CAPE...WITH 120J/KG OF 0-3KM CAPE. SURFACE WINDS REMAIN BACKED AT
THE SURFACE...CREATING 0-1KM HELICITIES OF AROUND 400. NEARLY ALL
INGREDIENTS EXIST ACROSS SW MISSOURI FOR TORNADIC STORMS. ANY
STORMS THAT DEVELOP AHEAD OF THE COLD FRONT AND WITHIN THE WARM
SECTOR WILL NEED TO BE MONITORED CLOSELY.
CRAMER
&&
.DISCUSSION...
UPPER LEVEL TROUGH IS CURRENTLY BEGINNING TO PUSH INTO THE CENTRAL
PLAINS...WHICH IS A LITTLE SLOWER THAN PREVIOUS THOUGHT. AS A
RESULT HEIGHT FALLS HAVE NOT MOVED INTO SOUTHWESTERN MISSOURI
WHICH HAS LEFT THE AREA CAPPED. SCATTERED SHOWERS AND A FEW ELEVATED
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN ARKANSAS INTO CENTRAL
MISSOURI EAST OF HIGHWAY 65. THIS ACTIVITY WILL CONTINUE TO BE
POSSIBLE EAST OF HIGHWAY 65 AND SHOULD REMAIN ELEVATED AND SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.
FARTHER NORTH ACROSS NORTHERN MISSOURI INTO ILLINOIS WHERE THE CAP
WEAKENED...THUNDERSTORMS DEVELOPED WITH SEVERAL BECOMING SEVERE.
BACK TO THE WEST ACROSS SOUTH CENTRAL KANSAS INTO SOUTHERN IOWA
THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT EXTENDING FROM
SOUTHERN IOWA INTO NORTHERN TEXAS...WITH THE MAJORITY OF THIS AREA
UNDER TORNADO WARNINGS. THE FRONT WILL CONTINUE TO SLOWLY PUSH
EAST THROUGH THE REMAINDER OF THE NIGHT...WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP ALONG THE FRONT AS IT MARCHES
EAST.
THE UPPER LEVEL TROUGH AND COLD FRONT WILL CONTINUE TO PUSH TO THE
EAST TODAY...WITH THE COLD FRONT EXPECTED TO BE ON THE DOOR STEP
OF THE WESTERN CWA AROUND SUNRISE. AS THE UPPER LEVEL TROUGH
APPROACHES THE AREA...HEIGHT FALLS SHOULD WEAKEN THE CAP...ALLOWING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT WITH STORMS ALSO
EXPECTED ALONG THE FRONT. THE FRONT WILL PUSH EAST THROUGH THE
AREA...AND SHOULD EXIT THE EASTERN CWA BY LATE THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN QUITE WARM AND MOIST
WITH DEWPOINTS IN THE 60S AND TEMPERATURES WELL IN THE 60S
EXPECTED. ENOUGH INSTABILITY SHOULD RETURN TO THE AREA TO MAKE ALL
MODES OF SEVERE WEATHER POSSIBLE WITH THE ACTIVITY THE DEVELOPS
AHEAD OF THE FRONT. VERY STRONG LOW LEVEL WIND SHEAR WILL
ACCOMPANY THIS STORM SYSTEM...SO TORNADOES WILL BE POSSIBLE ACROSS
THE ENTIRE AREA...HOWEVER THE BETTER INSTABILITY WILL BE ACROSS
THE SOUTHERN CWA SOUTHWARD WHERE THE BETTER TORNADO POTENTIAL WILL
RESIDE. THE AIRMASS OVER THE REGION IS VERY MOIST FOR THIS TIME
OF YEAR...SO VERY HEAVY RAINFALL CAN BE EXPECTED TODAY WITH ONE TO
THREE INCHES STILL EXPECTED THROUGH THE AFTERNOON...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.
COLDER AIR WILL QUICKLY FILTER INTO THE AREA BEHIND THE
FRONT...AND CANNOT COMPLETELY RULE OUT LIGHT SNOW ACROSS THE
NORTHWESTERN CWA TOMORROW EVENING...HOWEVER AT THIS TIME IT
APPEARS THE FRONT WILL BE PROGRESSIVE ENOUGH THAT ALL THE
PRECIPITATION SHOULD HAVE PUSHED OFF TO THE EAST BEFORE THE
TEMPERATURES COOL ENOUGH TO SUPPORT THE FRONT.
A COOLER AIRMASS WILL FILTER INTO THE REGION BEHIND THIS
SYSTEM...WITH ABOVE NORMAL TEMPERATURES EXPECTED TO START THE WORK
WEEK AS A ZONAL PATTERN WILL SET UP OVER THE REGION. AN UPPER
LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE NORTHERN PLAINS
DURING THE MIDDLE OF THE WORK WEEK. THE ENERGY AND ASSOCIATED
PRECIPITATION SHOULD REMAIN WELL NORTH OF THE AREA...HOWEVER THIS
TROUGH SHOULD BRING SLIGHTLY COOLER CONDITIONS TO THE REGION.
WISE
&&
.AVIATION...
FOR THE 12Z KJLN/KSGF TAFS...MAIN AVIATION CONCERNS WITH THIS TAF
PACKAGE WILL CONTINUE TO DEAL WITH THE FRONTAL PASSAGE AND ASSOCIATED
THUNDERSTORMS TODAY. CURRENTLY COLD FRONT IS PUSHING INTO EXTREME
EASTERN KANSAS EXTENDING TO THE SOUTHWEST INTO TEXAS...WITH A
LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ALONG THE FRONT. THE
THUNDERSTORMS WILL CONTINUE TO PUSH EAST THIS MORNING...WITH THEM
EXPECTED TO MOVE INTO THE JOPLIN AREA BETWEEN 12 AND 14Z AND INTO
SPRINGFIELD BETWEEN 14 AND 16Z. VERY STRONG WINDS CAN BE EXPECTED
FROM THESE THUNDERSTORMS ALONG THE FRONT...WITH GUST AROUND 50KTS
POSSIBLE. BEHIND THE FRONT AN AREA OF SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED FOR SEVERAL HOURS. MVFR CONDITIONS CAN BE
EXPECTED WITH ANY SHOWERS AND THUNDERSTORMS ACTIVITY. BEHIND THE
FRONT GUSTY WEST NORTHWEST WINDS CAN BE EXPECTED.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Dec 27, 3:26 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 AM CST SAT DEC 27 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 326 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN KANSAS INTO WESTERN MISSOURI SHORTLY AFTER SUNRISE AHEAD OF AN APPROACHING COLD FRONT...SPREADING EASTWARD THROUGH THE DAY AND OUT OF THE EASTERN PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON. DISCUSSION: THE UPPER LEVEL SYSTEM MOVEMENT WAS SLOWER THAN EXPECTED FRIDAY INTO FRIDAY NIGHT. AS A RESULT...A CAPPING INVERSION REMAINED OVER THE AREA...AND SUPPRESSED STORM DEVELOPMENT. ELEVATED CONVECTION HAS DEVELOPED IN NORTHERN ARKANSAS INTO CENTRAL MISSOURI EAST OF HIGHWAY 65. THE CAP IS EXPECTED TO REMAIN OVER THE AREA THROUGH THE REMAINDER OF THE NIGHT WITH THIS ACTIVITY NOT EXPECTED TO REACH SEVERE LIMITS. THUNDERSTORMS HAVE DEVELOPED ALONG THE ASSOCIATED COLD FRONT EXTENDING FROM SOUTHERN IOWA SOUTHWEST TO TEXAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE FRONT AS IT PUSHES EAST...WITH THE FRONT EXPECTED TO BE JUST OFF TO THE WEST OF THE OUTLOOK AREA SHORTLY AFTER SUNRISE. AS THE UPPER LEVEL TROUGH CONTINUES TO PUSH EAST THIS MORNING...COOLING IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO BREAK THE CAP. AS THIS OCCURS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT BETWEEN 6 AM AND 9 AM...THEN CONTINUE TO DEVELOP AHEAD OF THE FRONT AS IT PUSHES EAST. DUE TO VERY STRONG WINDS ALOFT...STORMS THAT DEVELOP WILL LIKELY TAKE ON A SUPER-CELLULAR CHARACTER THEN EVOLVE INTO CLUSTERS OF STORMS OR A BROKEN LINE OF STORMS AS THEY PUSH TO THE EAST. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING...DAMAGING WINDS...TORNADOES...LARGE HAIL AND HEAVY RAINFALL. THE BEST INSTABILITY ACROSS THE AREA WILL OCCUR ACROSS SOUTHERN MISSOURI SOUTHWARD...WHERE AN INCREASED POTENTIAL FOR TORNADOES WILL OCCUR. OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHORTLY AFTER SUNRISE THEN EXPANDING EASTWARD INTO THE AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, Dec 27, 8:36 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN ICONIUM 38.11N 93.54W
12/27/2008 E1.00 INCH ST. CLAIR MO TRAINED SPOTTER
HEAVY RAINFALL OCCURRING AT TIME OF REPORT.
&&
WISELocal storm report, Dec 27, 8:52 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0849 AM FLASH FLOOD NEOSHO 36.87N 94.37W
12/27/2008 NEWTON MO EMERGENCY MNGR
LOW WATER ROADS STARTING TO FLOOD IN TOWN
&&
LDLocal storm report, Dec 27, 8:56 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FLASH FLOOD NEOSHO 36.87N 94.37W
12/27/2008 NEWTON MO AMATEUR RADIO
ROADS CLOSED IN THE NORTH AND CENTRAL PARTS OF NEOSHO.
&&
SRUNNELSLocal storm report, Dec 27, 9:19 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0917 AM HAIL MONETT 36.92N 93.93W
12/27/2008 E0.88 INCH BARRY MO AMATEUR RADIO
IN FAIR VIEW AREA JUST SOUTH OF MONETT
&&
SUTTONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
3.4 hours before the tornado, 19 km from the path. December 27, 2008.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 147 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.3
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Joplin (JLN), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the touchdown began at 15:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of December 27, 2008
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 9:16 AM CST | EF0 | McDonald, MO | 0.3 | 25 | |||
| December 27 | 10:03 AM CST | EF1 | Audrain, MO | 3.5 | 30 | |||
| December 27 | 10:03 AM CST | EF0 | Ralls, MO | 5.0 | 40 | |||
| December 27 | 10:07 AM CST | EF0 | Ralls, MO | 0.9 | 30 | |||
| December 27 | 10:30 AM CST | EF1 | Adams, IL | 0.9 | 50 | |||
| December 27 | 10:33 AM CST | EF0 | Adams, IL | 0.7 | 30 | |||
| December 27 | 11:10 AM CST | EF1 | Lincoln, MO | 1.1 | 40 | |||
| December 27 | 11:20 AM CST | EF0 | McDonough, IL | 0.3 | 50 | |||
| December 27 | 11:37 AM CST | EF0 | Franklin, TX | 1.4 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.